Alert archive / Tennessee / Tornado Warnings in 1998

Tornado Warning 131, NWS Nashville, TN

May 7, 1998Wayne County, Tennessee

NWS Nashville, TN issued this tornado warning at May 7, 1998, 3:41 AM CDT for Wayne County, Tennessee. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 7, 1998, 3:41 AM CDT (08:41 UTC)
Expired
May 7, 1998, 4:30 AM CDT
In force
49 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Wayne County, TN

What was reported inside it

TimeReportWhereRemark
May 7, 3:55 AM CDTHail 0.75Clifton, TNClifton Police reported dime size hail.
May 7, 4:00 AM CDTThunderstorm Wind 50Collinwood, TNFew trees and power lines down along Highway 69.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 10:15 PM CDTTornado WatchSPC6 hr
May 7, 3:30 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 8.7 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1998-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1998-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
986 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

290 
WFUS1 KBNA 070842 RRA
TORBNA
TNC181-070930-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
341 AM CDT THU MAY 7 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  WAYNE COUNTY IN MIDDLE TENNESSEE

* UNTIL 430 AM CDT

* AT 338 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A TORNADO NEAR PICKWICK DAM... MOVING EAST AT 35 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  NEAR LUTTS BY 355 AM
  JUST SOUTH OF COLLINWOOD AND WOODLAWN BY 410 AM

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR

TT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at May 7, 1:40 AM CDT, 2 hours 1 minute earlier.

Area forecast discussion, May 7, 1:40 AM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
140 AM CDT THU MAY 7 1998

BIG THUNDER SHOW CURRENTLY ONGOING VCNTY MS RVR. THIS AREA IS IN NRN
WEDGE OF WARM SECTOR JUST AHEAD OF COLD FRONT. MORE ISOLATED CELLS
POPPING UP AHEAD OF COLD FRONT IN CNTRL AR. INTERESTING FEATURE IS
MESO HIGH SURGING IN BEHIND COLD FRONT ACROSS NWRN AR. THIS HAS
GIVEN A NICE LITTLE PUSH TO COLD FRONT LAST SEVERAL HOURS.

EITHER WAY...FA UNDER THE GUN THIS MRNG THRU LATE AFTN. EXPECT CAPES
AOA 2000 J/KG AND SRH VALUES AOA 300 ACROSS MUCH OF FA TDY. MID STATE
UNDER THE INFLUENCE OF LFQ OF MEGA SRN STREAM JET AND MID LEVEL
DRY/COOL PUNCH TO KICK IN BY MIDDAY. THETA-E LAPSE RATES IN THE SFC/H7
LAYER INCREASE TO 25 DGRS C THIS AFTN GIVING STORMS THAT FIRE LOTS OF
CONVECTIVE INSTABILITY TO WORK WITH. CURRENT FCST HAS GOOD HANDLE ON
SITUATION. WOULD RECOMMEND MENTIONING OF SVR STORMS AREAWIDE FOR PD1.
TEMPS SHOULD REALLY JUMP UP TODAY AS WRM SECTOR SURGES INTO WRN AND SRN
PARTS OF THE MID STATE. COLD FRONT TO WORK ITS WAY ACROSS FA BY EARLY
EVENING...SHUTTING DOWN ACTION WEST TO EAST TNGT.

BNA 76/60/77 +31

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 3:04 AM CDTSevere Thunderstorm WarningOHXBenton, Humphreys46 min
May 7, 4:30 AM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Maury45 min
May 7, 4:43 AM CDTSevere Thunderstorm WarningOHXMarshall47 min
May 7, 5:14 AM CDTFlash Flood WarningOHXLawrence, Lewis, Wayne3 hr
May 7, 5:14 AM CDTFlash Flood WarningOHXGiles, Maury3 hr
May 7, 5:27 AM CDTTornado WarningOHXRutherford33 min
May 7, 12:16 PM CDTSevere Thunderstorm WarningOHXMarion34 min
May 7, 2:45 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence45 min
May 7, 2:55 PM CDTSevere Thunderstorm WarningOHXGrundy, Sequatchie65 min
May 7, 2:55 PM CDTSevere Thunderstorm WarningOHXBledsoe65 min
May 7, 3:10 PM CDTSevere Thunderstorm WarningOHXLincoln65 min
May 7, 3:30 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence65 min
May 7, 4:02 PM CDTSevere Thunderstorm WarningOHXBledsoe, Sequatchie48 min
May 7, 4:12 PM CDTSevere Thunderstorm WarningOHXFranklin48 min
May 7, 4:26 PM CDTSevere Thunderstorm WarningOHXGrundy44 min
May 7, 4:47 PM CDTSevere Thunderstorm WarningOHXBledsoe, Sequatchie48 min
May 7, 5:31 PM CDTSevere Thunderstorm WarningOHXGrundy34 min
May 7, 5:56 PM CDTSevere Thunderstorm WarningOHXBledsoe, Sequatchie49 min
May 7, 6:50 PM CDTSevere Thunderstorm WarningOHXCoffee, Grundy35 min

Nearby

Tornado Warnings in Tennessee, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.